Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS Tallahassee, FL

July 22, 20188 counties in Georgia; Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 4:08 PM EDT for 8 counties in Georgia; Henry County, Alabama. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 4:08 PM EDT (20:08 UTC)
Expired
Jul 22, 2018, 5:00 PM EDT
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Henry County, AL, Baker County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Quitman County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 63 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:15 PM EDTTSTM WND DMGZetto, GASEVERAL TREES DOWN ALONG EDISON HIGHWAY.
Jul 22, 4:30 PM EDTTSTM WND DMGPeterson Hill, GAEM REPORTED 30 TREES DOWN ALONG US 82 WEST.
Jul 22, 4:35 PM EDTTSTM WND DMGCuthbert, GATREE DOWN ON HOME IN CUTHBERT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 11:15 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3735 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS52 KTAE 222008
SVRTAE
ALC067-GAC007-037-061-095-099-239-243-273-222100-
/O.NEW.KTAE.SV.W.0162.180722T2008Z-180722T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
408 PM EDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  East central Henry County in southeastern Alabama...
  Southwestern Dougherty County in southwestern Georgia...
  Clay County in southwestern Georgia...
  Randolph County in southwestern Georgia...
  Northwestern Baker County in southwestern Georgia...
  Calhoun County in southwestern Georgia...
  Northern Early County in southwestern Georgia...
  Southeastern Quitman County in southwestern Georgia...
  Western Terrell County in southwestern Georgia...

* Until 500 PM EDT/400 PM CDT/.

* At 408 PM EDT/308 PM CDT/, Doppler radar indicated a severe
  thunderstorm capable of producing quarter size hail and destructive
  winds in excess of 80 mph. This storm was located 7 miles east of
  Fort Gaines, and moving east at 45 mph.

* Locations impacted include...
  Fort Gaines, Morgan, Dawson, Cuthbert, Blakely, Edison, Arlington,
  Shellman, Leary, Douglasville, Bellville, Bluffton, Iveys Mill,
  Parksville, Carnegie, Hayes, Watson Crossroads, Pecan, Dawson
  Municipal A/P and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3140 8508 3175 8509 3191 8441 3129 8436
TIME...MOT...LOC 2008Z 261DEG 38KT 3160 8493 

$$

15-HARRIGAN
1 follow-up statement
237 
WWUS52 KTAE 222047
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
447 PM EDT SUN JUL 22 2018

ALC067-GAC061-099-239-222057-
/O.CAN.KTAE.SV.W.0162.000000T0000Z-180722T2100Z/
Henry AL-Clay GA-Early GA-Quitman GA-
447 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HENRY...CLAY...
NORTHERN EARLY AND SOUTHEASTERN QUITMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Georgia.

LAT...LON 3144 8478 3172 8481 3191 8441 3143 8437
TIME...MOT...LOC 2047Z 261DEG 38KT 3166 8445 

$$

GAC007-037-095-243-273-222100-
/O.CON.KTAE.SV.W.0162.000000T0000Z-180722T2100Z/
Dougherty GA-Randolph GA-Baker GA-Calhoun GA-Terrell GA-
447 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN DOUGHERTY...SOUTHEASTERN RANDOLPH...NORTH CENTRAL
BAKER...CALHOUN AND WESTERN TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA...

At 447 PM EDT, a severe thunderstorm was located 7 miles south of
Dawson, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Morgan, Dawson, Edison, Arlington, Shellman, Leary, Parksville,
Carnegie, Holt, Clarks Mill, Dawson Municipal A/P, Aycock Mill,
Martins Crossroads, Pachitla, Moye, Herod, Cordrays Mill, Yeomans,
Graves and Fountain Bridge.

LAT...LON 3144 8478 3172 8481 3191 8441 3143 8437
TIME...MOT...LOC 2047Z 261DEG 38KT 3166 8445 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:38 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 22, 3:38 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
338 PM EDT Sun Jul 22 2018

.NEAR TERM [Through Tonight]...

Unusually amplified pattern for late July continues to support
rounds of severe weather across the forecast area. Convection
continues to develop along and just west of the Suwannee River,
generally becoming severe after moving across the river. To the
west, severe convection has formed along the nose of a 500mb speed
max, where deep layer shear is maximized. Developing in a strongly
unstable atmosphere (SBCAPE of 4500j/kg from 18Z KTAE sounding) with
unidirectional shear, these cells are showing splitting
characteristics with strong left and right moving members. This
cluster is expected to continue developing southeastward with time
this afternoon, bringing the threat for damaging winds, large hail,
and isolated tornadoes through SE Alabama and into the Florida
Panhandle and Big Bend.

This activity will continue offshore and into the southeastern Big
Bend this evening before exiting the region overnight.

.SHORT TERM [Monday Through Tuesday Night]...

The incredibly anomalous (-4 standard deviation) upper-low will
slide over the Tri-State region on Monday. As it does so, the best
large-scale forcing and deep layer shear will be southwest and
east of us. Expect scattered seabreeze development to remain in
north Florida, though boundaries from storms developing east of
us, and boundaries put off from seabreeze storms could result in
a scattering of storms region-wide tomorrow. On Tuesday, the
frontal boundary associated with the filling upper-low may drift
back inland and westward as it begins to weaken. This, combined
with the seabreeze will be the focus for scattered storms. Again,
severe weather is not expected.

.LONG TERM [Wednesday Through Sunday]...

Starting Wednesday, we'll transition back to a more typical
summertime patter across the region, with the seabreeze being the
main forcing mechanism for afternoon storms. Highs and lows will
run about normal for this time of year.

&&

.AVIATION [Through 18Z Monday]...

Thunderstorms with strong winds and hail have the potential to
impact area terminals this afternoon, especially KDHN, KECP,and
KTLH. Activity should diminish from west to east after dark, with
VFR conditions expected to prevail overnight.

&&

.MARINE...

Advisory conditions will continue into tonight before subsiding to
Cautionary conditions on Monday, and below headline levels by
Monday night. A return to typically low winds and seas is expected
by Tuesday.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

As storms become more scattered in nature beginning tomorrow, the
threat for flooding will decrease significantly.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Jackson-Leon-Liberty-
     North Walton-South Walton-Washington.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 22, 3:26 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             1 WNW OZARK             31.46N 85.67W
07/22/2018  E1.00 INCH       DALE               AL   PUBLIC

            REPORT OF QUARTER SIZED HAIL IN OZARK.

&&

RH
Local storm report, Jul 22, 3:39 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 SSW MAYO              30.04N 83.18W
07/22/2018                   LAFAYETTE          FL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES AND POWER LINES
            DOWN ACROSS LAFAYETTE COUNTY.

&&

RH
Local storm report, Jul 22, 3:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
07/22/2018                   DALE               AL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES DOWN ACROSS DALE
            COUNTY ALONG WITH REPORTS OF QUARTER SIZED
            HAIL.

&&

RH
Local storm report, Jul 22, 4:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 S GANER               31.03N 86.12W
07/22/2018                   GENEVA             AL   911 CALL CENTER

            TREE REPORTED DOWN ACROSS HIGHWAY 153.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM EDTSpecial Weather StatementTAEQuitman, Randolph, Terrell47 min
Jul 21, 8:42 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph33 min
Jul 21, 9:07 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph53 min
Jul 21, 9:09 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Randolph, Terrell51 min
Jul 21, 9:39 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller, Mitchell51 min
Jul 21, 10:12 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more48 min
Jul 21, 10:49 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas71 min
Jul 22, 3:41 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Miller, Randolph49 min
Jul 22, 4:51 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Randolph and 1 more39 min
Jul 22, 5:19 PM EDTSevere Thunderstorm WarningTAELee, Worth41 min
Jul 22, 5:28 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth36 min
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas39 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas45 min
Jul 22, 6:22 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas30 min
Jul 22, 6:24 PM EDTSevere Thunderstorm WarningTAELowndes36 min
Jul 22, 6:40 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas50 min
Jul 22, 7:44 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin46 min
Jul 22, 7:54 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier, Lowndes55 min
Jul 22, 1:02 AM EDTSpecial Weather StatementTAECoffee28 min
Jul 22, 1:25 AM EDTSpecial Weather StatementTAECoffee50 min
Jul 22, 1:36 AM EDTSevere Thunderstorm WarningTAECoffee, Dale37 min
Jul 22, 2:12 AM EDTSpecial Weather StatementTAEDale, Henry, Houston33 min
Jul 22, 2:34 AM EDTSevere Thunderstorm WarningTAEGeneva, Houston56 min
Jul 22, 2:07 PM EDTSevere Thunderstorm WarningTAECoffee, Geneva38 min
Jul 22, 2:35 PM EDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston40 min
Jul 22, 2:48 PM EDTSevere Thunderstorm WarningTAECoffee, Dale42 min
Jul 22, 2:57 PM EDTSevere Thunderstorm WarningTAEGeneva48 min
Jul 22, 3:11 PM EDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston49 min
Jul 22, 3:34 PM EDTSevere Thunderstorm WarningTAEDale, Geneva, Houston41 min
Jul 22, 3:36 PM EDTSevere Thunderstorm WarningTAEGeneva39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.